Tips for teachers or lecturers teaching a diabetic student – Part Two
Emergency source of glucose
- Teachers should ensure that students with diabetes always have access to an emergency source of glucose in order to counteract a hypoglycaemic episode should this occur.
- It’s important for the teacher in charge to check that they have the necessary items with them before they leave the class for a special activity.
- It’s also important for teachers to understand that students with diabetes sometimes need to stick to a defined food intake schedule.
- Allowance should be made for some students who need to use the bathroom more frequently than most others do.
- It’s essential for teachers to be able to identify the early warning signs of a hypoglycaemic episode.
- In general, these include irritability, sleepiness and erratic responses to questions.
- In short, the child who appears not to be paying attention may well be getting low on glucose.
- In terms of first-response treatment when a student with diabetes exhibits signs of low blood glucose levels, a small bottle of juice or one or two glucose sweets should be sufficient to prevent the situation from becoming more serious.
- This should be followed by a snack, e.g. a fruit, sandwich etc.
- However, should the student’s condition not improve almost immediately, it’s important to either call his or her parents for advice or to seek medical help.
- “Informed and caring teachers can be a tremendous help in teaching students with diabetes how to lead normal, active lives outside of the home,” says Harris.
- “In fact, the lessons they teach them about coping with the disease in everyday situations are likely to be of great value to them throughout their lives.”
For further information on diabetes and treatment options for diabetes, visit www.novonodisk.com or the facebook page www.facebook.com/ChangingDiabetesZA
– (Novo Nordisk SA press release)